Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 34, NWS Boston/Norton, MA

June 30, 2017Franklin County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 30, 2017, 4:59 PM EDT for Franklin County, Hampshire County, Massachusetts. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2017, 4:59 PM EDT (20:59 UTC)
Expired
Jun 30, 2017, 5:45 PM EDT
In force
46 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, MA, Hampshire County, MA

The radar

The Albany radar (KENX), 96 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 5:24 PM EDTTSTM WND DMGCharlemont, MATREE DOWN ON ROUTE 2 PARTIALLY BLOCKING THE ROAD NEAR THE SAVOY STATE FOREST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 1:41 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

872 
WUUS51 KBOX 302059
SVRBOX
MAC011-015-302145-
/O.NEW.KBOX.SV.W.0034.170630T2059Z-170630T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Taunton MA
459 PM EDT FRI JUN 30 2017

The National Weather Service in Taunton has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hampshire County in western Massachusetts...
  Northwestern Franklin County in western Massachusetts...

* Until 545 PM EDT

* At 459 PM EDT, a severe thunderstorm was located near Cheshire, or
  8 miles northeast of Pittsfield, moving east at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Deerfield, Williamsburg, Buckland, Conway, Shelburne, Ashfield,
  Colrain, Whately, Charlemont, Chesterfield, Worthington, Goshen,
  Cummington, Heath, Plainfield, Hawley and East Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4252 7297 4256 7298 4261 7296 4265 7295
      4271 7267 4242 7262 4240 7301
TIME...MOT...LOC 2059Z 259DEG 30KT 4252 7312 

HAIL...<.75IN
WIND...60MPH
 
$$
FIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 4:36 PM EDT, 23 minutes earlier.

Area forecast discussion, Jun 30, 4:36 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
436 PM EDT Fri Jun 30 2017

.SYNOPSIS...
Summer heat and humidity continues thru Saturday. Some strong to
severe thunderstorms with gusty winds and heavy rain are possible
into early this evening across northern Connecticut and much of
interior Massachusetts. During Saturday afternoon there is a chance
for some additional thunderstorms, a few of which may be strong.
More thunderstorms are likely Saturday night into Sunday as a
cold front moves across the area. Seasonable temperatures with
less humid conditions expected during Monday and linger through
mid week, including the fourth of July holiday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
*** Severe storms possible this afternoon in northern CT and
 central/western MA with strong winds, hail and torrential
 downpours possible***

420 PM Update...

This evening...

Afternoon sunshine has allowed temperatures to peak out in the 80s
across much of the area. The exception is along south coastal MA/RI,
where the SW winds have provided cooler onshore breezes, with temps
in the 70s and even upper 60s on Nantucket. Surface dewpoints had
climbed a bit further, into the upper 60s to low 70s.

Away from the south coasts of MA/RI, the diurnal heating has allowed
surface-based CAPE to increase to 1000-2000 J/kg over southern New
England and points west. A mid-level shortwave has enabled showers
and thunderstorms to developed in eastern New York State, and this
convection will traverse eastward into our area late this
afternoon/this evening. Anticipating 30 to 40 kts of shear.

A Severe Thunderstorm Watch is in effect until 9 pm this evening,
which includes central/western MA inclusive of Worcester County, and
all of northern CT. Some storms may produce damaging winds and hail.
Given precipitable water values of around 2 inches, thunderstorms
will also be capable of producing locally heavy rainfall.

Further east of the Watch, the chance for thunderstorms
continues into this this evening, with the exception of far
southeast MA. In that area, the southwest winds off the cooler
ocean waters should enable a more stable marine layer to persist.
Still a few showers may reach into south coastal MA towards sunset.
Breezy conditions continue along the Cape and Islands/Block Island
and Narragansett Bay, as south-southwest winds gust to 25-30 mph
early this evening.

Also along the south coast of MA, satellite imagery and surface
obs have shown a patchy stratus deck. This should continue to
linger along the south coast and Cape at times this evening.

Overnight...

Mid level short wave exits the area later this evening. Scattered
showers/T-storms will diminish in coverage and intensity around and
following sunset. Due to the deep layer moisture, precipitable water
continues to be around 2 inches, can't rule out some additional
showers during the overnight hours. Isolated rumble of thunder
possible until midnight.

Subsidence is expected during the second half of the night,
providing mainly dry conditions. Lingering convective debris cloud
as well as patchy stratus should keep sky conditions partly to
mostly cloudy. South coastal MA and RI have the highest probability
for low stratus development. Humid airmass will also likely result
in some patchy fog. High dew pts will only allow temps to fall to 65-
70.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Saturday...

Subtropical ridge builds slightly northwestward across southern New
England. This will likely hinder convection over our area to start
the day, however can't rule out a few showers given quite moist
airmass and precipitable water around 2 inches. Due to warmer air
aloft, instability is on the low side.

During the afternoon we continue to see slight mid level height
falls as a short wave traverses eastward into the area. Thinking
that we should see mainly isolated to scattered showers and a few
thunderstorms during the afternoon. Brief heavy rainfall is possible
in any thunderstorm, and a few thunderstorms may be strong late in
the day, with the additional risk of gusty winds.

Otherwise, expect another day of summer heat and humidity with highs
80s and even a bit more humid with dew pts around 70!

Regarding surf on the shoreline...persistent SW winds will result in
rough surf for south facing ocean beaches of RI and MA. This may
yield moderate rips.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Highlights...

* Showers and thunderstorms linger Sat night into early Sunday
* Above average temps will continue into Monday
* seasonable with lower humidities around the middle of next week

Overview...
Noting pretty good agreement amongst the 12Z model and ensemble
guidance for this forecast package. H5 trough digs across the
Great Lakes to Ohio Valley Sat night, then swings NE while
lifting into Quebec and eastern Ontario Sun into Mon. While this
trough tends to flatten out across the northeast U.S., weak
short waves will ride along in the W-NW flow. Will see spotty
showers as each wave moves across, mainly sometime Monday, then
again Wednesday while the trough lifts and H5 heights rise while
long wave ridge builds across the Rockies into western Canada.
By the middle of next week, noting another H5 short wave
developing across the Ohio Valley. Question continues how this
will effect the region late next week. Noting rather wide model
solution spread on this feature, as one would expect this far
out.

Used a blend of available guidance for this forecast package,
which gave good consistency with the previous forecast.

Details...

Saturday night-Sunday...
Best shot for showers/thunderstorms during this timeframe as
pre-frontal trough moves across the region from NY state. Swath
of PWATs up to 2 inches crosses, so could see some embedded
heavy precip with some of the storms. However, best instability
and lift look to remain N and W. Still can not rule out a few
strong storms early Sat night.

The trough moves steadily E late Sat night into Sun morning,
taking what instability that is left with it. Will see some
showers/thunderstorms linger across Cape Cod and the islands Sun
morning, but should clear the coast by midday. Some spotty
showers might linger through the remainder of the day.

Winds remain generally S-SW along the coast, but do shift to W
during Sun bring somewhat drier air. Higher dewpts look to
linger along the S coast so it will feel muggy there. Temps will
top off in the 80s, warmest away from the S coast on Sunday.
Could see a few spots touch 90.

Monday...
Base of broad H5 trough crosses New England, but best lift and
instability associated with the short wave and weak secondary
front should lift N of the region. However, can not rule out
spotty showers across the area Mon morning through midday.

Will be another warm and muggy day, though a bit drier further
inland. Highs will be in the lower-mid 80s.

Tuesday and Wednesday...
Expect dry conditions and mild temperatures for the July 4th
holiday into Tuesday night, which should be great for fireworks
displays. Some question on timing of a few showers over western
areas on Wed as a weak short wave may approach western areas
from the Ohio valley.

Thursday and Friday...
Low confidence with model solution spread on development of
cutoff mid level low and weak surface reflection along W-E
boundary and how far N it will push. Have chance POPs going off
and on through this timeframe, though timing and track are in
question. Seasonable temps on Thursday look turn warmer and a
bit more humid.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday/...High confidence.

420 PM Update...

Into early this evening...

VFR to start for the majority of the area. Anticipating scattered
showers/T-storms moving into the area from NY State 20Z and on. T-
storms will be capable of producing brief MVFR/IFR CIGS/VSBYS. A few
strong storms possible with gusty winds, hail and torrential
rainfall. SW winds 15-20 kt with a few gusts up to 25-30 kt over RI
and southeast MA. Also some patchy MVFR/IFR stratus ceilings
possible on Cape/Islands.

Tonight...

VFR in the evening with exceptions. Localized MVFR/IFR CIGS/VSBYS in
scattered showers/T-storms especially over the interior and mainly
this evening. Also patchy MVFR/IFR stratus developing south coastal
RI/MA.  Then across the area, MVFR-IFR CIGS/VSBYS developing in
patchy fog late evening and overnight. Modest SW wind 15-20 kt
continue.

Saturday...

Any MVFR-IFR in morning fog gives way to VFR by afternoon.
Scattered T-storms possible late in the day especially western
MA/CT. Persistent SW winds 15-20 kt continue.

KBOS Terminal...Moderate confidence in TAF. VFR for most of this
afternoon, then uncertainty if T-storms moving towards western MA
late today survive into northeast MA this evening. CIGS lower to
MVFR late tonight, improving to VFR in the morning.

KBDL Terminal...Moderate confidence in TAF. VFR thru 20Z then
uncertainty increases thru 02Z as T-storms exit NY state and
enter western CT. Scattered T-storms could produce brief
MVFR/IFR CIGS/VSBYS. Then MVFR CIGS/VSBYS in status and fog
possible late tonight, improving to VFR early Sat.

Outlook /Saturday night through Wednesday/...

Saturday night and Sunday...Moderate confidence.
Expect MVFR to locally IFR CIGS/VSBYS as showers/TSRA move
across Sat night. A strong storm is possible. CIGS/VSBYS improve
to VFR Sun morning as precip moves offshore. Spot showers may
develop during the day but should remain mainly VFR. S-SW winds
gusting to around 20 kt across E Mass Sat night, diminishing
after midnight.

Sunday night and Monday...Moderate confidence.
Mainly VFR conditions. May see patchy fog develop late Sun
night into Mon morning with local MVFR-IFR VSBYS in normally
prone valley locations. S-SW winds shift to W inland late Sun
night and continue Mon.

Monday night and Tuesday...Moderate to high confidence.
VFR. W-SW winds shift to N overnight Mon night, then light
northerly on Tue. Sea breezes possible on Tue.

Wednesday...Moderate to high confidence.
VFR. Light S-SE winds. Scattered showers may move into CT
valley Wed afternoon, with spotty showers further E.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday/...High confidence.

Early this evening...

SSW winds continue 15-20 kt with gusts up to 25-30 kt, highest
winds across the southern waters near shore including Cape Cod
and the islands. Mainly dry with good vsby. Low risk of
showers/T-storms this evening across the northern MA waters.

Tonight...

SSW winds 15-20 kt continue, with gusts 20-25 kt over most of
the coastal waters this evening, gusts should start to diminish
after midnight. Across the south coastal waters and east of Cape
Cod, seas peaking at 4 to 7 feet. Seas building to 3 to 5 feet
across the eastern outer coastal waters. Thus continuing SCA for
the outer coastal waters thru the overnight, and into this
evening for waters near shore. Exception is Boston Harbor and
Mass Bay, where winds/seas expected to remain below SCA
thresholds.

Saturday...

Seas of 3 to 5 feet linger on the outer coastal waters,
gradually subsiding during the day. SSW winds 15-20 kt persist.
Gust to 25 kts possible, with strongest winds gusts near shore
along the south coastal waters including Cape Cod and the
islands. Low risk of T- storms late in the day. Patchy fog may
reduce visibility, especially in the morning.

Outlook /Saturday night through Wednesday/...

Moderate confidence through the period.

Saturday night and Sunday...S-SW winds gusting up to around 20
kt Sat night, diminishing Sun. Seas around 5 ft over the open
waters. Visibility restrictions in showers/thunderstorms and
patchy fog Sat night into Sunday morning, then should improve
from W-E by midday as precipitation moves offshore. Seas will
linger around 5 ft across the southern outer waters Sun.

Sunday night and Monday...SW winds continue Sun night, then
shift to W during Monday. Spot showers are possible, otherwise
generally good visibilities. May see patchy fog late Mon night E
and S of Cape Cod.

Tuesday and Wednesday...Light N-NE Tue, shifting to S-SW late
Tue night, then S-SE Wed. Good visibilities Tue and Tue night.
May see briefly reduced visibilities Wed afternoon in spotty
light showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 2 AM EDT Saturday for ANZ231>234.
     Small Craft Advisory until 10 PM EDT this evening for ANZ236.
     Small Craft Advisory until 2 PM EDT Saturday for ANZ235-237-
     250-254.
     Small Craft Advisory until 6 PM EDT Saturday for ANZ255-256.

&&

SYNOPSIS...EVT/NMB
NEAR TERM...NMB
SHORT TERM...NMB
LONG TERM...EVT
AVIATION...EVT/NMB
MARINE...EVT/NMB
Hazardous weather outlook, Jun 30, 4:00 PM EDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
400 PM EDT Fri Jun 30 2017

CTZ002>004-MAZ002>004-008>012-012000-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-
400 PM EDT Fri Jun 30 2017

...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts and western Massachusetts.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Late Saturday into Saturday night...

There is a low risk for a few strong thunderstorms across Southern
New England.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ005>007-013>024-026-RIZ001>008-012000-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
400 PM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, and Rhode
Island.

.DAY ONE...This Afternoon and Tonight.

A few strong thunderstorms may sweep into eastern areas of Southern
New England during this evening. Main risk will be gusty winds,
heavy rain, and lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Late Saturday into Saturday night...

There is a low risk for a few strong thunderstorms across Southern
New England.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230>237-250-251-254>256-012000-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
400 PM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No Hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jun 30, 4:34 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
434 PM EDT FRI JUN 30 2017

MAZ002-008-009-302130-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
434 PM EDT FRI JUN 30 2017

...Line of strong thunderstorms moving into western Massachusetts...

At 428 PM EDT, Doppler radar showed a line of strong thunderstorms
in eastern New York state approaching Berkshire County. The line of
storms was moving to the east at 35 mph. Scattered showers preceded
this line.

The storms will be moving into western portions of Franklin...
Hampshire...and Hampden Counties between 5 and 515 PM. Frequent
lightning, heavy downpours, and wind gusts to 30 mph will accompany
these storms.

A Severe Thunderstorm Watch remains in effect for western
Massachusetts until 9 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough
to produce minor damage, such as a few downed branches. Lightning
can strike far away from the storm. Go inside a building or vehicle.
Wait at least 30 minutes until after the storm has passed to resume
outdoor activities.

&&

LAT...LON 4223 7301 4231 7300 4231 7303 4233 7306
      4238 7307 4238 7301 4239 7301 4263 7295
      4266 7295 4267 7300 4270 7295 4270 7302
      4274 7302 4273 7272 4213 7306 4215 7307
TIME...MOT...LOC 2028Z 257DEG 29KT 4266 7336 4183 7383

FIELD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 4:34 PM EDTSpecial Weather StatementBOXHampshire56 min
Jun 30, 5:31 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire44 min
Jun 30, 6:29 PM EDTSpecial Weather StatementBOXWorcester46 min
Jun 30, 7:39 PM EDTSpecial Weather StatementBOXMiddlesex51 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.